Flood, Lucas
- When
- August 17, 2:28 PM CST to August 18, 12:10 AM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
Precipitation, as has been the case for much of this year, was above normal across the southeast and below normal over the northwest. Widespread rain fell on the 7th, 9th, 16th and 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Precipitation, as has been the case for much of this year, was above normal across the southeast and below normal over the northwest. Widespread rain fell on the 7th, 9th, 16th and 19th. The rain caused the Chariton river to overflow at Chariton for a brief period. No significant flood damage occurred, and the flooding was restricted to agricultural lands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 17, 1:59 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 259 PM CDT MON AUG 17 2009 .SHORT TERM.../TONIGHT/ CLOUD COVER AND TEMPS ARE THE MAIN FORECAST CONCERNS DURING THE SHORT TERM. SHOWER ACTIVITY COMING TO AN END ACROSS THE SOUTHEAST AS FRONTAL BOUNDARY SHIFTS FURTHER SOUTH. MUCH DRYER AIR ADVECTING INTO THE STATE THIS EVENING AND DURING THE OVERNIGHT HOURS AS SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION BY 12Z TUESDAY. MAINLY EXPECTING HIGH CLOUDS TO SLOWLY ERODE LATER THIS EVENING AND ANTICIPATED ANOTHER COOL NIGHT ACROSS THE NORTH. CLOUD COVER WILL STICK AROUND A BIT LONGER OVER THE SOUTH AS MOISTURE LINGERS FROM CONVECTION OVER MISSOURI. MODEL GUIDANCE IN DECENT AGREEMENT WITH TEMPS TONIGHT...SO BLENDED WITH NAM/GFS WHICH IS FAIRLY CLOSE TO OVERNIGHT TEMPS FROM SUNDAY NIGHT. MAY SEE SOME PATCHY FOG AGAIN TONIGHT...BUT WITH SIMILAR SET UP AS SUNDAY NIGHT...LOW CONFIDENCE IN MENTIONING IT IN FORECAST ATTM AS DENSE FOG NOT EXPECTED. .LONG TERM.../TUESDAY THROUGH SUNDAY/ COMPLICATED FORECAST FOR THIS TIME PERIOD...WITH A POTENTIAL MODERATE TO HIGH IMPACT WEATHER SYSTEM TO AFFECT OUR REGION ON WEDNESDAY. TEMPERATURES ARE EXPECTED TO BE NEAR OR BELOW NORMAL THEIR SEASONAL NORMALS. SURFACE FRONT WHICH HAS REMAINED INVOF OUR CWA THE PAST FEW DAYS...WILL FINALLY PUSH FAR ENOUGH SOUTH LATE TONIGHT TO TAKE MOST OF THE PRECIP CHANCES WITH IT. THE ONLY EXCEPTION WILL BE THE EXTREME SOUTHERN CWA...WHERE SOME SLIGHT CHANCE POPS WILL REMAIN. UPPER LEVEL FLOW THEN UNDERGOES A SIGNIFICANT SHIFT TO BECOME MORE AMPLIFIED...WITH A LONG WAVE TROF OVER THE CENTRAL PARTS OF NORTH AMERICA DURING THE MIDDLE OF THE WEEK. WEDNESDAY LOOKS TO BE THE MOST ACTIVE DAY FOR OUR CWA. MODEL GUIDANCE SUGGESTS THAT WE MAY SEE AT LEAST A MODERATE IMPACT SEVERE WEATHER EVENT THAT DAY. EXISTING HAZARDOUS WEATHER OUTLOOK /HWO/ ADDRESSES THIS POSSIBILITY WELL. TWO ROUNDS OF CONVECTION ARE POSSIBLE ON WEDNESDAY. THE FIRST ROUND...IN THE MORNING...WILL BE THE AFOREMENTIONED SURFACE FRONT LIFTING NORTHEAST AS A WARM FRONT...FOLLOWED LATER IN THE DAY BY A COLD FRONT. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE PRIMARY THREAT...WITH AN ISOLATED TORNADO POSSIBLE TOO. DEPENDING ON THE AMOUNT OF DESTABILIZATION...THE SECOND ROUND OF THUNDERSTORMS LOOKS TO BE THE WORST...WITH INITIAL DEVELOPMENT BEING SUPERCELLS THEN EVOLVING INTO A SQUALL LINE AS IT RACES EASTWARD. AS FOR MODEL CHOICE FOR MUCH OF THE FORECAST PERIOD...FOLLOWED HPC/S THOUGHTS AND GUIDANCE CLOSELY. HPC MODEL PREFERENCES WERE UNUSUALLY COMPLEX FOR THIS FORECAST CYCLE. THURSDAY HAS THE POTENTIAL TO BE A CLOUDY...SHOWERY DAY DUE TO BACKWASH FROM THE UPPER LEVEL LOW. THERE IS SOME MODEL DISAGREEMENT ON THIS SCENARIO...THUS HAVE FOLLOWED HPC GUIDANCE. LATER SHIFTS CAN FINE TUNE THIS PART OF THE FORECAST. AFTER THURSDAY...THE NEXT CHANCE OF PCPN WILL BE DURING THE DAY NEXT MONDAY AS ANOTHER...ALBEIT MUCH WEAKER...DISTURBANCE COMES THROUGH THE UPPER LEVEL FLOW. HAVE GONE WITH ONLY SLIGHT CHANCE POPS ACROSS PORTIONS OF THE NE CWA ATTM. && .AVIATION...17/18Z CIGS HAVE BEEN FLUCTUATING FROM IFR/MVFR TO VFR FOR OTM...ALO...AND DSM WITH THE LIGHT SHOWERS ACROSS THE SOUTHERN PORTION OF THE STATE. NOT EXPECTING THIS TO CONTINUE MUCH LONGER FOR DSM/ALO TAF...SO HAVE CONDITIONS IMPROVING FOR ALO AND DSM BY 20Z AT THE LATEST. KEPT OTM IN MVFR CONDITIONS FOR VIS AND CIG WITH STILL SOME SHOWER ACTIVITY EXPECTED TO PERSIST THROUGH THIS AFTERNOON. OTHERWISE...BY 00Z TONIGHT ALL TAFS BECOME VFR FOR THE REMAINDER OF THE FORECAST PERIOD. ONLY OTHER FORECAST CONCERN WAS POTENTIAL FOR FOG DEVELOPMENT AGAIN TONIGHT...BUT CONFIDENCE WAS LOW IN MENTIONING IT ATTM FOR ANY OF THE TAF SITES WITH DRIER AIR FILTERING IN TONIGHT. && .HYDROLOGY... RAINFALL OVER THE PAST FEW DAYS HAS PUSHED STREAMS ACROSS THE SOUTHERN HALF OF THE CWA UPWARD. WHEREAS MOST RIVER GAUGING LOCATIONS WERE OBSERVING STAGES NEAR NORMAL A WEEK AGO...THE STAGES ACROSS THE SOUTHERN HALF OF THE HSA ARE ABOVE TO MUCH ABOVE NORMAL NOW. WE ISSUED A RIVER FLOOD WARNING FOR THE CHARITON RIVER NEAR CHARITON...WHERE MINOR FLOODING IS EXPECTED TONIGHT BEFORE FALLING BACK BELOW FLOOD STAGE TUESDAY MORNING. RFC HYDROGRAPH ENSEMBLES INDICATE MOST LOCATIONS WILL REMAIN BELOW FLOOD STAGE OVER THE NEXT FEW DAYS EVEN WITH HIGHER THAN THE DETERMINISTIC /EXPECTED/ QPF. THE HEAVIEST RAIN HAS FALLEN JUST TO THE SOUTH OF OUR CWA...WHICH IS WHERE THE GROUND IS CLOSEST TO SATURATION. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...KLP/DONAVON LONG TERM/HYDROLOGY...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 229 PM CDT MON AUG 17 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>084- 092>094-181930- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- 229 PM CDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL SPREAD INTO THE AREA LATE TUESDAY NIGHT...WITH THE CHANCE FOR THUNDERSTORMS CONTINUING INTO THURSDAY. SEVERE THUNDERSTORMS ARE A DEFINITE POSSIBILITY WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY EVENING. IAZ085-086-095>097-181930- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 229 PM CDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF FAR SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 4 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL SPREAD INTO THE AREA LATE TUESDAY NIGHT...WITH THE CHANCE FOR THUNDERSTORMS CONTINUING INTO THURSDAY. SEVERE THUNDERSTORMS ARE A DEFINITE POSSIBILITY WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY EVENING.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188981.